FDA Warns Drivers to be Cautious with OTC Medications that Cause Drowsiness

FDA Warns Drivers to be Cautious with OTC Medications that Cause Drowsiness
Image: Pexels
October 7, 2014

The U.S. Food and Drug Administration (FDA) is warning drivers that some over-the-counter medications may impair their abilities.

Many non-prescription drugs that are used to treat common ailments can cause drowsiness or dizziness and should be taken with caution.

"You can feel the effects some OTC medicines can have on your driving for a short time after you take them, or their effects can last for several hours,"Ali Mohamadi, a medical officer at the FDA, said in a statement. "In some cases, a medicine can cause significant 'hangover-like' effects and affect your driving even the next day."

The effects of these medicines can be even more pronounced without sufficient sleep.

During allergy season antihistamines are a popular cure for runny noses, watery eyes and itchy throats. Some antihistamines, like those in Benadryl, are notorious for their drowsy effects. Antidiarrheals can also cause drowsiness. One of the most popular is loperamide, the active ingredient in Imodium. Similarly, anti-emetics, which treat nausea, vomiting and dizziness associated with motion sickness can also cause drowsiness.

Before taking medications, read the labels to ensure that you are using the drugs properly and that they won't negatively affect your driving.

"If your driving is impaired, you could risk your safety, and the safety of your passengers and others," said Mohamadi.